Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Boise, ID

May 30, 2003Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at May 30, 2003, 2:27 PM MDT for Elmore County, Owyhee County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 2:27 PM MDT (20:27 UTC)
Expired
May 30, 2003, 3:00 PM MDT
In force
33 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 80 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS55 KBOI 302027
SVRBOI
IDC039-073-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
227 PM MDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ELMORE COUNTY IN SOUTHWEST IDAHO
  CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO

* UNTIL 300 PM MDT

* AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF BRUNEAU...OR ABOUT 22 MILES
  SOUTH OF MOUNTAIN HOME AFB...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF BRUNEAU AT 225 PM MDT
  3 MILES NORTHWEST OF GLENNS FERRY AT 255 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BOISE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FRIDAY
EVENING FOR SOUTHWESTERN IDAHO.

LAT...LON 4294 11599 4258 11570 4276 11510 4332 11509
          4335 11538

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:25 PM MDT, 2 minutes earlier.

Area forecast discussion, May 30, 2:25 PM MDT, 2 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
220 PM MDT FRI MAY 30 2003

SEVERE WX CONTINUES OVER THE CWFA AT THIS TIME WITH POTENT SHORT
WAVE AND ASSOCIATED VORT MAX MOVING THROUGH THE REGION.  EXPECT MORE
ACTIVITY INTO THE LATE AFTERNOON/EARLY EVE AS VORT MAX MOVES
NORTHEAST.  A LOT OF SHEAR WITH THESE STORMS AND ROTATION EVIDENT
FROM EARLIER AND PRESENT ACTIVITY.  ADDITIONALLY, STORMS HAVE A
HISTORY OF FLASH FLOODING DESPITE FAST MOVEMENT.  REASON BEING THAT
ACTIVITY LIES IN A RICH MOISTURE ENVIRONMENT WITH NOON TIME SOUNDING
INDICATING 1.3 INCH PW VALUE.  LOOK FOR ACTIVITY TO TAIL OFF THIS
EVENING AND EVENTUALLY END ALL TOGETHER.  SATURDAY APPEARS TO BE A
TRANSITION DAY BACK TO DRIER AND WARMER CONDITIONS FOR NEXT WEEK.
RESIDUAL MOISTURE AND WEAK FLOW SHOULD BE ENOUGH FOR A FEW SHOWERS
OVER THE MOUNTAINS ON SATURDAY.

IN THE EXTENDED PERIOD THE DRY WESTERLY FLOW REALLY GETS ESTABLISHED
FOR A PROLONGED PERIOD OF DRY WARM WEATHER.  ALTHOUGH TEMPERATURES
EXPECTED TO BE NO WHERE NEAR THE RECORDS OF THE LAST COUPLE DAYS. BY
MID WEEK THE WESTERN RIDGE AMPLIFIES SIGNIFICANTLY BRINGING MUCH
WARMER TEMPS BACK TO THE REGION. THIS SCENARIO IS CONSISTENT WITH
THE PREVIOUS TWO DAYS FORECAST THINKING.

.BOI...FLASH FLOOD WATCH IN EFFECT FOR EASTERN OREGON ZONES AND
       EXTREME WESTERN IDAHO UNTIL 830 PM MDT (730 PM PDT).

=
G.SKARI

NNNN
Hazardous weather outlook, May 30, 5:30 AM MDT, 8 hours 57 minutes before
IDZ011>016-028>030-ORZ061>064-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
530 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING FROM BAKER COUNTY EASTWARD THROUGH VALLEY
COUNTY.  THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 30, 10:08 AM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1008 AM MDT FRI MAY 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0953 AM    10 SE BOISE               ID   60 MPH WIND GUST
05/30/03   ADA

TWB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:17 AM MDTSevere Thunderstorm WarningBOIAda, Elmore, Owyhee43 min
May 30, 10:03 AM MDTSevere Thunderstorm WarningBOIAda, Boise, Elmore42 min
May 30, 10:25 AM MDTFlash Flood WarningBOIBoise35 min
May 30, 12:33 PM MDTSevere Thunderstorm WarningBOIOwyhee42 min
May 30, 1:28 PM MDTSevere Thunderstorm WarningBOIOwyhee62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.